Heroin Use Is On The Rise, Globally

Libraries around the country are reporting that heroin overdose cases have spiked in recent years, according to a recent NY Daily News article. Librarians are reporting more and more people overdosing within their premises.

The editorial, published on 10th September, lists a number of dire occasions where a library encountered a heroin user near to, or shortly after, death.

Libraries within the country are experiencing a natural consequence of the heroin epidemic. The NY Daily News release explained that libraries provide the ideal place for drug addicts as they’re open for everyone and the place offers plenty of privacy.

The problem is so widely understood that health authorities have already provided the Humboldt County Library in Eureka, California, with the overdose antidote naloxone. In one of the accounts mentioned in the news piece, Kitty Yancheff, who’s a librarian at the above named library, saved the life of an overdosed visitor by injecting the antidote.

The National Institute on Drug Abuse testified to the Congress in May 2014 that a massive number of 467,000 people are addicted to heroin. And last year the CDC revealed that the number of individuals who take heroin rose from 1.6 in every 1,000 to 2.6 in every 1,000, within the time period 2004-2013. The CDC report also states that the number of heroin overdose deaths have risen in strict accordance to the increase in the overall use.

However, the US is not the only place facing the drug overdose epidemic. The situation in the UK is equally gloomy, if not worse. A fresh study by Anne Gulland from London highlights that according to the Office for National Statistics, death toll due to drugs reached its highest during 2015, since 1993 in England and Wales.

Published this September, Anne Gulland puts death toll in the two countries at 3,674 in 2015. She points out that drug charity groups vocally blame the government’s policies for the rise in drug use and subsequent overdose death. She further cites that the Office for National Statistics, in turn, blames the rise of heroin purity within the country, as the root of all evil.

But the record number of the two UK countries is dwarfed by the colossal 8,200 heroin related death count in the US during 2013, as reported by the CDC. The casualty climbed to 10,500 in the year 2014.

Surprisingly, the government agency reports that the unexpected groups largely responsible for the increase are women, citizens with a private insurance and those with a high income. The CDC also indicates heroin as often being accompanied by other drugs, mostly prescription opioid pain killers.

The National Library of Medicine’s MedlinePlus explicates: “Many people who use heroin also abuse prescription pain medicines and other drugs. They may also abuse alcohol,” such mix has devastating effects within the body.

In case of an overdose, MedlinePlus dictates that urgent medical assistance should be searched for and the drug user should not be made to “throw up” unless a professional asks to do so.

FDA has allowed the use of the aforementioned overdose antidote naloxone, which is sold by the brand name ‘Narcan’, by family member. The antidote is injected to revert the effects of heroin, till extensive medical care can be reached.

The drug is literally a poison, and at many times, other substances mixed in heroin are also poisons which can damage the internal organs. Because of that fact, the government encourages people to call 1-800-222-1222, the Poison Control Help Hotline for help.

In their general guideline for an opioid overdose, WHO instructs that apart from naloxone, the poisoned person should be given basic life support. One of the reasons being that an overdosed user often experiences a shallow or no breathing. If not properly postured, saliva or other liquid may seep into the lungs, the tongue may block the air passage or the person may suffocate him/herself in some other way.

How To Spot An Heroin Overdose

Identifying a situation is fairly straightforward, look for the following signs declared by the WHO:

  • Extremely constricted pupils, ‘pinpoint pupils’
  • Unconsciousness
  • Shallow breathing

Leave A Reply

Your email address will not be published.